The Journal of emergency medicine · 2008
Severe methemoglobinemia linked to gel-type topical benzocaine use: a case report.
Клинический случайСтатьяНазвание и аннотация: Перевод в очереди
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Chung Nam-Young, Batra Rajni, Itzkevitch Myrzia, Boruchov Donna, Baldauf Mary
Аннотация
BACKGROUND: Methemoglobinemia is an uncommon cause of tissue hypoxia, but it can be life threatening if it is not identified and treated promptly.
OBJECTIVES: To highlight the importance of understanding the potential risks of over-the-counter medications, especially in unsupervised use. Topical benzocaine must be used with caution, even in the healthy population.
CASE REPORT: We report a case of methemoglobinemia secondary to topical benzocaine gel. A 6-year-old boy presented to our Pediatric Emergency Department with cyanosis, vomiting, and lethargy after using a gel-type, 7.5% benzocaine (Baby Orajel) for a toothache. Physical examination revealed dusky blue skin, tachycardia, tachypnea, and a normal neurologic examination. His percutaneous oxygen saturation remained 77-83% despite the administration of 100% oxygen. His arterial blood sample had a dark chocolate color appearance, and methemoglobinemia was suspected. His methemoglobin level was 69.9%, which is considered a lethal level. After a single dose of methylene blue (1 mg/kg/dose), cyanosis was reduced and oxygenation improved.
CONCLUSION: Over-the-counter topical benzocaine should be used with caution, and the presence of methemoglobinemia must be promptly identified and treated.
OBJECTIVES: To highlight the importance of understanding the potential risks of over-the-counter medications, especially in unsupervised use. Topical benzocaine must be used with caution, even in the healthy population.
CASE REPORT: We report a case of methemoglobinemia secondary to topical benzocaine gel. A 6-year-old boy presented to our Pediatric Emergency Department with cyanosis, vomiting, and lethargy after using a gel-type, 7.5% benzocaine (Baby Orajel) for a toothache. Physical examination revealed dusky blue skin, tachycardia, tachypnea, and a normal neurologic examination. His percutaneous oxygen saturation remained 77-83% despite the administration of 100% oxygen. His arterial blood sample had a dark chocolate color appearance, and methemoglobinemia was suspected. His methemoglobin level was 69.9%, which is considered a lethal level. After a single dose of methylene blue (1 mg/kg/dose), cyanosis was reduced and oxygenation improved.
CONCLUSION: Over-the-counter topical benzocaine should be used with caution, and the presence of methemoglobinemia must be promptly identified and treated.